Seemed to have a reaction to Juvederm in lips. Any other suggestions?

I got juvederm in my lips about 4 months ago and seem to have a delayed reaction. I have to get the juvederm broken down, but still want fuller lips. Is there any other alternative or type of product recommended? Thank you

Doctor Answers 4

Juvederm delayed reaction

Because Juvederm is made of hyaluronic acid, which is a component made within our own body, reactions are very rare. It is also rare to have a reaction 4 months after the injection was placed. I would be interested in knowing what you mean by reaction, bumpy? itchy? etc. To break down the existing filler, you would need to use Hyaluronidase. I would wait until the filler has been removed, and then seek surgical options such as implants if you truly cannot use a type of filler.

Columbus Physician
5.0 out of 5 stars 14 reviews

Lip Swelling/Lumps After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

Please post photos for further evaluation. It is highly unlikely that Juvederm would have a delayed reaction after four months. Yes, if you are unhappy with your lips, hyaluronidase can be used to reverse the filler. Alternative options for lip augmentation include  other types of filler, fat, or implants. Please see an expert. Best, Dr. Emer

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Late Reaction to Juvederm

Without a photo, it is impossible to give you personalized advice. A 4-month late reaction to Juvederm is almost unheard of. Perhaps the Juvederm was injected too superficially and/or in too big a glob around which your body has formed a capsule and is now trying to expel. Follow up with your injector. Juvederm is made of hyaluronic acid (HA) which is made naturally in the body. If your body truly can't tolerate an HA filler, an alternative is your own fat.

Millicent Odunze-Geers, MD, MPH
Sacramento Physician
4.6 out of 5 stars 5 reviews

Delayed reaction to Juvederm?

I don't know what the reaction is but this is very unusual. Since Juvederm is nearly identical to your own HA, reactions to it are rare. All the fillers are fairly similar composition for the lips. Fat is an option for the lips but it is hard to get exactly right and often requires multiple treatments. I question whether this is actually a reaction to the Juvederm. Also, at 4 months, there should be very little filler left in lips.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.